Minnesota, 2021

Hail in Minnesota, April 5, 2021

April 5, 2021 · NWS DLH · 5 events in 3 counties and zones

A few storms developed ahead of a cold front during the evening hours of the 5th. While the storms were not overly strong, they did produce hail to the size of nickels with one report of half dollar-sized hail near Cloquet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few storms developed ahead of a cold front during the evening hours of the 5th. While the storms were not overly strong, they did produce hail to the size of nickels with one report of half dollar-sized hail near Cloquet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 5, 9:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 5, 9:15 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1015 PM CDT Mon Apr 5 2021

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Mon Apr 5 2021

Near critical fire weather conditions across northeast Minnesota
this afternoon, a threat for thunderstorms possibly severe this
evening, all followed by very much needed rainfall mid to late
this week highlight the forecast.

High temperatures in the 70s with relative humidity between 10 and
20 percent will continue this afternoon into the early evening
across much of northeast Minnesota away from the influence of Lake
Superior. When combined with dry fuels and southeast wind gusts to
20 mph, near critical fire weather conditions are possible.

Most of northeast Minnesota and northwest Wisconsin are in a
Marginal Risk from SPC for severe thunderstorms for this evening,
with a Slight Risk from the Brainerd Lakes area through the I-35
corridor. The threat is greatly dependent on moisture return south
of a warm front that has made its way from the Brainerd Lakes
through Hayward and Phillips as of 20 UTC. Even still dewpoints
to the south of the warm front that will continue to advect into
the Northland look even more marginal than before with values in
the lower 40s to the lower 50s. Thus, the best chance for severe
convection, and perhaps just thunderstorms themselves is from the
Brainerd Lakes area towards the I-35 corridor and into northwest
Wisconsin where moisture will be greatest. Dewpoints as low as the
teens and 20s across much of the Arrowhead of Minnesota as well
as a far inland reaching lake breeze will limit the threat for
these areas.

Regarding forcing, a cold front across northwest Minnesota will
propagate east to an International Fall to Brainerd line around 00
UTC, arriving across western Lake Superior around 06 UTC. MLCAPE
around 1000-1500 j/kg with steep mid level lapse rates and around
30-35 kts of deep layer shear largely orthogonal to the cold front
supports the conditional severe threat for scattered
thunderstorms possibly severe this evening. Again this is
dependent on moisture return from the south. The 12 UTC CAM suite
shows a large spread of solutions from very little organized
convection, to the more relatively intense HRRR and FV3-SAR. Large
hail to around half dollar size and damaging wind gusts to 60 mph
with remain the primary threats with high based discrete storms
along the cold front, with convection eventually growing upscale
as the warm front continues to propagate north, intersecting with
the cold front.

Looking ahead to Tuesday night through at least Friday, a very
slow moving and closed system will impact the Upper Midwest with a
very broad precipitation shield. This is favored to bring very
much needed widespread rainfall to the region, possibly 1 to 2
inches by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Apr 5 2021

A warm front has moved north into far northern Wisconsin and
extended west toward a cold front that was into north central
Minnesota. Showers and thunderstorms were occurring ahead of the
cold front as far east as northern Wisconsin and the Arrowhead. We
expect these to continue and others to form along and just ahead
of the cold front this evening. Some strong to possibly severe
storms will be possible with the main threats strong wind and hail
around to just over an inch in diameter. Conditions for most areas
will remain VFR but with the stronger storms/showers, brief
periods of MVFR or even IFR will be possible. The front will
continue east overnight and clear the Arrowhead and northern
Wisconsin late tonight into early Tuesday morning. Winds will
switch to northerly behind the cold front.

Some low level wind shear will occur this evening, mainly
affecting KHYR but possibly KDLH briefly.

&&

.MARINE...
Issued at 1015 PM CDT Mon Apr 5 2021

Winds have diminished some from what they were earlier today.
However, showers and thunderstorms will continue to move across
western Lake Superior for the next several hours and locally
higher winds and waves will occur near them. Gusts to 40 knots
will be possible with the strongest storms and hail to nickel size
will also be possible. These storms will occur ahead of a cold
front which will move across the lake tonight switching the wind
to northerly for a time. There may also be brief gusts to 25 knots
with frontal passage.

Tuesday will be dry with winds veering to east to northeast but
remaining at or below 15 knots. An area of low pressure will bring
widespread rain into the area later Tuesday night into Wednesday.
East to northeast winds will increase and be form 15 to around 20
knots with higher gusts by Wednesday morning and they will
strengthen further Wednesday into Wednesday night. Some gales will
be possible Wednesday into Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  55  39  44 /  40  20  90  80
INL  33  56  35  51 /  10   0  10  60
BRD  41  61  42  51 /  30  20  90  80
HYR  47  60  44  60 /  50  50  90  70
ASX  43  53  39  50 /  50  20  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...PA
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Apr 5, 9:23 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1023 PM CDT Mon Apr 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue from near Mille Lacs Lake
northeast into the Arrowhead and over all of northern Wisconsin
late this evening but will diminish from west to east after
midnight. A few storms could be strong to severe with large hail
to around half dollar size, damaging wind gusts to 60 mph and
dangerous lightning. The best chance for severe weather will be
from east central Minnesota into northern Wisconsin. Storms over
far eastern Minnesota into northern Wisconsin will continue into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms across northeast
Minnesota and northwest Wisconsin Tuesday night and Wednesday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-150-070330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible across the western Lake
Superior nearshore waters tonight. A few storms could have small
hail and wind gusts to 40 kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast gales may be possible Wednesday and Wednesday night

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 5, 10:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
1114 PM CDT Mon Apr 5 2021

MNZ036-038-060430-
Pine-South Aitkin-
1114 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND
NORTHWESTERN PINE COUNTIES...

At 1113 PM CDT, a strong thunderstorm was near McGrath, or 21 miles
northwest of Hinckley, moving east at 35 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Willow River and Rutledge around 1130 PM CDT.

Other locations impacted by this storm include Arthyde and Denham.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4620 9320 4632 9329 4642 9302 4642 9289
      4628 9281
TIME...MOT...LOC 0413Z 248DEG 31KT 4629 9316

BJH
Local storm report, Apr 5, 10:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1128 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             1 S FRIESLAND           46.07N 92.93W
04/05/2021  E0.50 INCH       PINE               MN   TRAINED SPOTTER

&&

KL
Special weather statement, Apr 5, 10:30 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1130 PM CDT Mon Apr 5 2021

MNZ037-060445-
Carlton/South St. Louis-
1130 PM CDT Mon Apr 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARLTON
AND EXTREME SOUTHEASTERN ST. LOUIS COUNTIES...

At 1129 PM CDT, strong thunderstorms were along a line extending from
near Mahtowa, to Scanlon, and moving east at 20 mph.

Wind gusts up to 40 mph, penny size hail, and occasional cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Scanlon, Carlton, Wrenshall and Thomson around 1135 PM CDT.
  Proctor around 1145 PM CDT.

Other locations impacted by these storms include Jay Cooke State
Park, Cody, Norton Park, Esko, Billings Park, Morgan Park, Lincoln
Park, Irving, Denfeld and Spirit Valley.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4660 9283 4675 9240 4677 9202 4674 9209
      4674 9212 4672 9213 4670 9217 4671 9219
      4669 9219 4666 9227 4666 9228 4660 9239
TIME...MOT...LOC 0429Z 263DEG 18KT 4664 9265 4672 9240

Huyck
Local storm report, Apr 5, 10:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1131 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             CLOQUET                 46.72N 92.46W
04/05/2021  E0.50 INCH       CARLTON            MN   TRAINED SPOTTER

&&

KL
Special weather statement, Apr 5, 10:33 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
1133 PM CDT Mon Apr 5 2021

MNZ037-038-060445-
Pine-Carlton/South St. Louis-
1133 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PINE AND SOUTH
CENTRAL CARLTON COUNTIES...

At 1132 PM CDT, a strong thunderstorm was near Willow River, or 23
miles north of Hinckley, moving east at 40 mph.

Wind gusts up to 40 mph, nickel size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of north central Pine
and southwestern Carlton/South St. Louis Counties, including the
following locations... Moose Lake State Park, Sturgeon Lake and
Denham.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4626 9294 4640 9302 4652 9269 4630 9258
TIME...MOT...LOC 0432Z 251DEG 36KT 4636 9289

Huyck
Special weather statement, Apr 5, 10:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
1135 PM CDT Mon Apr 5 2021

WIZ001-060445-
Douglas-
1135 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS COUNTY...

At 1135 PM CDT, a strong thunderstorm was 9 miles north of Dairyland,
or 25 miles south of Superior, moving east at 40 mph.

Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southwestern
Douglas County, including the following locations... Lyman Lake,
Chaffey and Moose Junction.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4627 9222 4639 9229 4651 9194 4632 9182
TIME...MOT...LOC 0435Z 251DEG 36KT 4636 9214

Huyck

The radar

The Duluth radar (KDLH), 26 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Carlton

When
April 5, 10:40 PM CST to 10:42 PM CST
Where
Carlton County, 0.69 mi N of Cloquet Crltn Co Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.710, -92.500

Hail, Carlton

When
April 5, 10:43 PM CST to 10:45 PM CST
Where
Carlton County, 0.47 mi W of Cloquet
Measured
0.88 in hail
Reported by
Public
Coordinates
46.720, -92.460

Hail, Carlton

When
April 5, 10:45 PM CST to 10:47 PM CST
Where
Carlton County, 0.47 mi E of Cloquet
Measured
1.25 in hail
Reported by
Public
Coordinates
46.720, -92.440

Hail, Lake

When
April 5, 10:57 PM CST to 10:59 PM CST
Where
Lake County, 1.57 mi WSW of Silver Bay
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.290, -91.300

Hail, St. Louis

When
April 5, 11:15 PM CST to 11:17 PM CST
Where
St. Louis County, 2.01 mi WSW of Duluth Hgts
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.790, -92.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955200, 955201, 955202, 955203, 955205.